Texas, 2021

Lightning Strike in Texas, July 11, 2021

July 11, 2021 · NWS SHV · 1 event in 1 county or zone

A mesoscale convective system (MCS) developed during the late afternoon and evening hours across Central and Eastern Oklahoma on July 10th, ahead of a weak cold front and associated upper level trough digging through the Central Plains into the Mid Mississippi Valley. The air mass ahead of this front and associated trough was moderately unstable even through the evening, with this complex of…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A mesoscale convective system (MCS) developed during the late afternoon and evening hours across Central and Eastern Oklahoma on July 10th, ahead of a weak cold front and associated upper level trough digging through the Central Plains into the Mid Mississippi Valley. The air mass ahead of this front and associated trough was moderately unstable even through the evening, with this complex of storms developing a strong cold pool as it shifted south through Southern Oklahoma, Southern Arkansas, and into East Texas and North Louisiana. Low level southerly winds ahead of this thunderstorm complex was sufficient enough to sustain this storm organization as it moved south through East Texas and North Louisiana during the morning hours of July 11th, which brought about gusty winds of 30-40 mph, heavy rainfall, and frequent lightning. As these storms moved through Lindale in Northern Smith County, Texas, lightning struck the roof of a Posada's Mexican Restaurant, causing a small fire which resulted in localized damage in the building.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 11, 6:06 AM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 11, 6:06 AM CST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
706 AM CDT Sun Jul 11 2021

.AVIATION...

For the ArkLaTex terminals, the line of storms has sagged down
across the I-20 corridor with TS affecting most terminals at this
time. We have VCTS to continue at most throughout the day with
more redvlpmnt with midday heating as a weak cool front is easing
down across central OK now. It is likely some areas will see SW
to W/NW briefly by mid aftn at 5-15KT. However, this weak front
will bounce back northward off I-20 by sunset and keep the chance
for more wx into Mon. Then typical late day seabreeze by midweek.
/24/

&&

.PREV DISCUSSION... /issued 444 AM CDT Sun Jul 11 2021/

SHORT TERM.../Today through Monday/

Very slow moving line of showers and numerous thunderstorms now
extends across the northern half or so of the four state area.
This convective line is waving undulations and at present is
stronger across NE TX approaching Lindale and Gilmer. The line is
somewhat weaker over extreme NW LA lifts back and forth eastbound
riding just south of the AR/LA state line from Oil City to Benton
to Minden Homer and Farmerville.

Our 88D VAD wind profiler is showing still decent SW flow into
the line and continued sinking to the south is expected until
around daybreak. Definite cool pool of rain cooled air sinking
down across I-30, but the actual cold front is about halfway
across Oklahoma now and could get along I-30 or so by this time
tomorrow. Temps are in the upper 60s and low 70s in this cool pool
and farther south, we are in the mid to upper 70s. The short term
models keep an active prefrontal zone for some needed rainfall in
the ArkLaTex throughout the day and into our Monday. Outflow and
the weak yet approaching front will see to that for sure.

The WPC has much of our area in a slight risk for some heavy
rainfall and similar wording is in the zones of concern. We
should see an inch or two with higher isolated amounts as these
storms train while moving South and East. The SPC day one has an
elongated slight risk for severe mainly damaging wind, minor
flooding and marginal hail. This front will begin to lift back
northward around daybreak. The day two outlook is all general risk
wise and today is the day for more energy so to speak. Temps will
be a little cooler than lately for today in the mid to upper 80
and lows tomorrow may see the mid to upper 60s across I-30 with
lower 70s elsewhere. /24/

LONG TERM.../Monday Night through Saturday Night/

By Monday night, the upper level trough which has begun ushering in
fairly strong convection across our northern zones, will continue to
linger across the region along with the remnant frontal boundary. As
a result, look for scattered convection to remain possible on Monday
night into Tuesday before the upper trough begins to retreat NE over
the TN/OH Valleys. Concurrently, the persistent upper level ridge to
our west will begin weaken slightly and shift farther west over the
CA Baja while another ridge builds to our east over the mid-Atlantic
and SE coasts. This second ridge will become more influential across
our region as we shift later in the week, leading to a warming trend
through the remainder of the long-term period.

The slightly milder temperatures courtesy of the upper trough will
be replaced with more typical summertime conditions as daytime highs
return back toward the lower and mid 90s from mid to late next week.
Diurnally-driven convection will be about all we can manage during
the latter half of the week with the daily sea breeze push northward
aiding in isolated shwrs/tstms developing mainly across our southern
and eastern zones. Otherwise, expect increasing heat and humidity to
garner most of the weather headlines as we move later in the week
and into next weekend. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  89  72  91  72 /  80  70  50  30
MLU  88  72  90  71 /  80  80  70  40
DEQ  86  65  90  68 /  60  20  20  20
TXK  88  71  90  72 /  80  30  30  20
ELD  85  68  90  68 /  80  50  40  30
TYR  88  72  90  73 /  70  50  40  20
GGG  87  71  89  71 /  70  60  50  20
LFK  92  72  90  73 /  50  50  50  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

24/19
Hazardous weather outlook, Jul 11, 5:00 AM CST, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
600 AM CDT Sun Jul 11 2021

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-121100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
600 AM CDT Sun Jul 11 2021

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

The threat of strong to severe thunderstorms will continue through
today and possibly extend into this evening as an unusually strong
upper trough for July gradually shifts farther south into the Four
State Region. Damaging winds remain the primary threat with these
storms, but some hail and heavy rain with localized flash flooding
are also possible. Daytime heating will allow for a greater threat
of these storms to become severe as instability increases through
the day, then gradually waning later tonight through early Monday
morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Although no additional organized severe weather is anticipated
throughout next week, diurnally driven showers and thunderstorms
will remain possible each day. Stronger storms may be capable of
producing gusty winds and locally heavy rainfall, generally more
of a concern during the hours of afternoon peak heating.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators and storm spotters will may be needed through tonight.

19

In the hours before

Special weather statement, Jul 11, 2:31 AM CST, 5 hours 44 minutes before
Special Weather Statement
National Weather Service Shreveport LA
331 AM CDT Sun Jul 11 2021

TXZ096-097-108>112-124-125-110915-
Upshur TX-Cass TX-Camp TX-Bowie TX-Red River TX-Wood TX-Franklin TX-
Morris TX-Titus TX-
331 AM CDT Sun Jul 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CASS...FRANKLIN...
NORTHERN WOOD...SOUTHWESTERN BOWIE...NORTHERN UPSHUR...MORRIS...
TITUS...CAMP AND SOUTHERN RED RIVER COUNTIES UNTIL 415 AM CDT...

At 331 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Boxelder to 6 miles west of Deport to 8 miles
southwest of Paris. Movement was south at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Mount Pleasant, Pittsburg, Winnsboro, Leesburg, Hagansport, Boxelder,
Mount Vernon, Daingerfield, Quitman, Hughes Springs, Lone Star,
Naples, Bogata, Omaha, Cason, Us 259 And I 30 Intersection,
Cookville, Scroggins, Pleasant Grove and Rocky Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3296 9531 3357 9531 3350 9490 3348 9449
      3288 9465 3272 9564 3296 9566
TIME...MOT...LOC 0831Z 338DEG 39KT 3345 9488 3353 9544 3355 9561

19
Special weather statement, Jul 11, 2:37 AM CST, 5 hours 38 minutes before
Special Weather Statement
National Weather Service Shreveport LA
337 AM CDT Sun Jul 11 2021

ARZ070-071-LAZ001-002-TXZ097-112-126-138-110915-
Lafayette AR-Miller AR-Bossier LA-Caddo LA-Harrison TX-Cass TX-
Bowie TX-Marion TX-
337 AM CDT Sun Jul 11 2021

...SPECIAL WEATHER STATEMENT...

At 336 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Taylor to 6 miles north of Plain Dealing to
Rodessa to Linden to near Hughes Springs. Movement was south at 30
mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Texarkana, Atlanta, New Boston, Stamps, Lewisville, Vivian,
Jefferson, Linden, Benton, Hughes Springs, Queen City, Redwater,
Maud, Plain Dealing, Oil City, Fouke, Mooringsport, Bradley, Hosston
and Rodessa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3284 9467 3288 9467 3288 9466 3293 9466
      3348 9449 3340 9422 3336 9395 3338 9369
      3344 9348 3302 9349 3302 9352 3298 9353
      3292 9350 3275 9350 3268 9372 3264 9399
      3267 9446 3279 9470
TIME...MOT...LOC 0836Z 356DEG 23KT 3308 9348 3300 9372 3296 9398 3299
9435 3303 9453

19
Special weather statement, Jul 11, 3:16 AM CST, 4 hours 59 minutes before
Special Weather Statement
National Weather Service Shreveport LA
416 AM CDT Sun Jul 11 2021

TXZ096-097-108>112-124>126-136-111000-
Upshur TX-Smith TX-Cass TX-Camp TX-Bowie TX-Red River TX-Marion TX-
Wood TX-Franklin TX-Morris TX-Titus TX-
416 AM CDT Sun Jul 11 2021

...SPECIAL WEATHER STATEMENT...

At 416 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dalby Springs to 6 miles southwest of
Emory. Movement was southeast at 25 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Mount Pleasant, Gladewater, Atlanta, Gilmer, Mineola, Pittsburg,
Winnsboro, Leesburg, Lindale, Mount Vernon, Daingerfield, Linden,
Quitman, Hughes Springs, Lone Star, Naples, Big Sandy, Hawkins, Ore
City and Omaha.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3296 9531 3322 9531 3350 9467 3304 9404
      3301 9404 3275 9461 3279 9470 3270 9470
      3234 9545 3237 9545 3239 9550 3251 9560
      3269 9559 3272 9564 3296 9567
TIME...MOT...LOC 0916Z 161DEG 16KT 3338 9462 3282 9585

19
Special weather statement, Jul 11, 4:26 AM CST, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Shreveport LA
526 AM CDT Sun Jul 11 2021

LAZ001-TXZ112-126-137-138-150-151-111115-
Caddo LA-Gregg TX-Panola TX-Harrison TX-Cass TX-Marion TX-Rusk TX-
526 AM CDT Sun Jul 11 2021

...SPECIAL WEATHER STATEMENT...

At 526 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Berea to near Harleton to
near Longview to White Oak. Movement was southeast at 50 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Longview, Marshall, Carthage, White Oak, Gladewater, Hallsville,
Greenwood, Waskom, Jefferson, Tatum, Clarksville City, Beckville,
Deberry, Elysian Fields, Berea, Harleton, Karnack, Woodlawn, Lakeport
and Easton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3259 9394 3247 9395 3236 9397 3228 9402
      3217 9414 3210 9428 3253 9498 3259 9481
      3266 9470 3275 9463 3285 9459 3298 9454
TIME...MOT...LOC 1026Z 313DEG 51KT 3290 9450 3276 9453 3266 9462 3259
9471 3254 9486

19

The radar

The Shreveport radar (KSHV), 146 km away, was scanning. The volume nearest the first event began at 14:12 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Smith

When
July 11, 8:15 AM CST
Where
Smith County, 0.56 mi SE of Thedford
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
32.475, -95.392

Lightning struck the roof of the Posadas Mexican Restaurant in Lindale, causing a small fire which was contained to an isolated area. Only minimal damage was caused to the business.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960717.